Tennessee, 2003

Lightning Strike in Tennessee, May 1, 2003

May 1, 2003 · NWS MRX · 1 event in 1 county or zone

A lightning strike caused a house fire near Blountville.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A lightning strike caused a house fire near Blountville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 1, 2:20 PM EST, 40 minutes earlier.

Area forecast discussion, May 1, 2:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT THU MAY 1 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
320 PM EDT THU MAY 1 2003

MUCH THE SAME AS YDAY...EXCEPT MORE ACTIVITY ON THE PLATEAU AND A
LITTLE LESS IN THE APPS.  STRONG LINE IN W TN AT THIS TIME EXPECTED
TO MOVE EAST ALL THE WAY THROUGH THE AREA TONIGHT...SO WENT WITH
LIKELY POPS.  ALSO CARRYING LIKELY TOMORROW BASED ON FRONT
APPROACHING AND SHORT WAVE THAT WILL IMPACT THE AREA.  GUIDANCE
TEMPS NOT BAD AND WENT WITH A BLEND IN MOST CASES.  DID GO LOWER AT
TRI BASED ON PREVIOUS NIGHTS TEMPERATURES...BUT THE AIRPORT IS NOT
NECESSARILY REPRESENTATIVE OF THE SURROUNDING AREA.

FRONT WILL USHER IN COOLER AND DRIER AIR FOR SATURDAY...BUT WILL
HAVE LINGERING CLOUDS...ESPECIALLY IN THE NORTHEAST...FOR MUCH OF
THE DAY.  MESOETA BREAKS OUT NEW CONVECTION SAT AFTERNOON IN THE
NORTHEAST...BUT DONT BELIEVE IT AT THIS TIME.  GFS DOES NOT HAVE
THIS FEATURE...AND AM LEANING THAT WAY.

EXTENDED DISCUSSION...NEXT ORGANIZED EVENT ARRIVES EARLY NEXT WEEK
AS UPPER LEVEL FEATURE AND ASSOCIATED COLD FRONT APPROACH FROM THE
WEST. MEDIUM RANGE MODELS ARE IN GENERAL AGREEMENT BUT DIFFER
SOMEWHAT ON THE TIMING OF THIS SYSTEM. APPEARS THIS WILL BE MAINLY A
LATE MONDAY/EARLY TUESDAY EVENT. OTHERWISE...THE EXTENDED PERIOD
WILL BE CHARACTERIZED BY GENERALLY BENIGN CONDITIONS WITH TEMPS NEAR
TO SLIGHTLY BELOW CLIMATOLOGY.

CHA   60  82  57  78 /  60  60  40  10
TYS   60  80  56  74 /  70  70  40  10
TRI   54  76  53  70 /  70  70  50  20
OQT   60  80  57  75 /  70  70  40  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SP

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1005 AM EDT THU MAY 1 2003

ONGOING WEAK CONVECTION MAINLY OVER THE CUMBERLAND PLATEAU
ASSOCIATED WITH A WEAK VORT MAX MOVING NE THROUGH THAT AREA.  EXPECT
IT TO INCREASE COVERAGE OF PRECIPITATION OVER OUR NE CWA THIS
AFTERNOON AND WILL UPDATE TO FURTHER INCREASE POPS THERE.  ALSO
STILL EXPECT APPS TO LIGHT UP AGAIN TODAY AS THEY DID YDAY...WITH
ACTIVITY THEN MOVING INTO THE VALLEY AS OUTFLOW MOVES AWAY FROM THE
MOUNTAINS.  THETA-E AXIS APPEARS TO BE TAKING SHAPE UP THE VALLEY.

STILL EXPECTING BEST DAY FOR CONVECTION TOMORROW AS FRONT MOVES INTO
THE AREA.  WILL HAVE MORE ON THAT IN AFTERNOON PACKAGE.

SP

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
309 AM EDT THU MAY 1 2003

WATER VAPOR SHOWS A WEAK SHORT-WAVE MOVING SLOWLY ACROSS MID-
TENNESSEE AND ALABAMA.  THIS WAVE WILL MOVE ACROSS THE FORECAST
AREA TODAY...BUT MAIN FOCUS FOR CONVECTION WILL CONTINUE TO BE
TERRAIN.  AIRMASS WILL ONCE AGAIN BE MODERATELY UNSTABLE AND
EXPECT CONVECTION TO INTIALLY BREAK OUT ACROSS THE HIGHER ELEVATIONS
THEN TRY AND SPREAD INTO THE VALLEY LATE TODAY AND EVENING.
CHA SOUNDING SHOWS FAIRLY GOOD MID-LEVEL DRY AIR WHICH WILL
ENHANCE POTENTIAL FOR LARGE HAIL AND DAMAGING DOWNBURST WINDS.
ALSO...HEIGHT WBZ REMAINS BETWEEN 9500-10000 FT.  WILL INCLUDE
ISOLATED SEVERE IN THE HWO THIS MORNING.

FOR THURSDAY NIGHT...MODELS DIFFER IN CONVECTION POTENTIAL. MESO-ETA
HINTS AT AN AREA OF THUNDERSTORMS MOVING ACROSS THE FORECAST AREA.
WILL KEEP CHANCE POPS GOING AS FORECAST SOUNDING SHOWS AIRMASS
REMAINING MODERATELY UNSTABLE.

FOR FRIDAY AFTERNOON AND FRIDAY EVENING...A COLD FRONT WILL APPROACH
AND MOVE ACROSS THE FORECAST AREA.  FEEL MODELS ARE UNDER-FORECASTING
THE POTENTIAL OF THUNDERSTORMS ALONG AND AHEAD OF FROPA.  MODELS
SHOW A 300 MB JET OF 70+ KNOTS PUNCHING INTO THE
TENNESSEE/MISSISSIPPI VALLEY LATE FRIDAY PLACING AREA UNDER FAVORED
LEFT FRONT QUADRANT. WILL CONTINUE LIKELY POPS FOR LATE FRIDAY.  A
MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE LATE FRIDAY
AFTERNOON AND EVENING. WILL ALSO MENTION THIS POTENTIAL WITHIN THE
HWO.

FCSTID =   15
CHA   84  61  82  57 /  30  30  60  60
TYS   82  61  80  56 /  30  30  60  60
TRI   79  57  78  54 /  30  40  60  60
OQT   81  61  80  56 /  30  30  60  60

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
900 PM EDT APR 30 2003

CONVECTION HAS DIMINISHED RATHER EARLY THIS EVENING...BOTH IN
COVERAGE AND INTENSITY.  MSAS AND LAPS SHOW THE MOST STABLE AREAS TO
BE SW VA AND NE TN...WHILE BEST LIFTED INDICES (-4 TO -6 C) AND
HIGHER THETA-E VALUES PERSIST OVER SE TN AND PLATEAU.  AREA 88DS
CONTINUE TO SHOW SCATTERED TSRA OVER NE AL/NW GA...MOVING SLOWLY
NORTH.  SEVERAL STORMS PRODUCED DIME TO QUARTER SIZED HAIL THIS
AFTERNOON AND EVENING IN OUR AREA...WITH AREA AFFECTED INCREASED BY
INTERACTION WITH SEVERAL DISTINCT AND LARGE OUTFLOW BOUNDARIES.

WILL UPDATE ZONES AND GRIDS SHORTLY AND GENERALLY LOWER POPS ACROSS
THE BOARD...BUT WILL PROBABLY KEEP IN AT LEAST 40% OR SO POPS FOR SE
TN REST OF THE NIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG
Hazardous weather outlook, May 1, 3:01 AM EST, 11 hours 59 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 AM EDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN
VIRGINIA...EAST TENNESSEE AND SOUTHWESTERN NORTH CAROLINA.

.DAY ONE...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY THIS AFTERNOON AND EVENING
PRODUCING ANOTHER ROUND OF WIDELY SCATTERED TO SCATTERED
THUNDERSTORMS.  THE GREATEST COVERAGE OF STORMS WILL BE ACROSS THE
HIGHER ELEVATIONS.  DUE TO THE EXPECTED INSTABILITY AND COLD AIR
ALOFT...SOME OF THESE STORMS COULD BECOME SEVERE.  LARGE HAIL...
DAMAGING THUNDERSTORMS WINDS AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL SWEEP ACROSS THE REGION LATE FRIDAY AFTERNOON
AND EVENING PRODUCING MORE WIDESPREAD SHOWERS AND THUNDERSTORMS.
SOME OF THESE STORMS MAY ALSO BECOME SEVERE WITH THE MAIN CONCERN
BEING LARGE HAIL AND DAMAGING THUNDERSTORMS WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
ALSO...SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND
EVENING.

STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, May 1, 11:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1216 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    ELIZABETHTON              TN   1.00 IN HAIL
04/30/03   CARTER                         MILLIGAN COLLEGE DIME TO
                                          QUARTER SIZE HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0420 PM    12SW GREENEVILLE          TN   0.75 IN HAIL
04/30/03   GREENE                         DIME SIZE HAIL IN CANEY
                                          BRANCH. REPORTED BY
                                          DISPATCH.

0500 PM    PIKEVILLE                 TN   0.75 IN HAIL
04/30/03   BLEDSOE                        DIME SIZE HAIL REPORTED
                                          BY 911 DISPATCH.

0550 PM    HABERSHAM                 TN   0.75 IN HAIL
04/30/03   CAMPBELL                       DIME SIZE HAIL REPORTED
                                          BY RADIO STATION.
Local storm report, May 1, 11:18 AM EST, 3 hours 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 PM EDT THU MAY 01 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    MURPHY                    NC   0.75 IN HAIL
04/30/03   CHEROKEE                       REPORTED BY CHEROKEE
                                          COUNTY 911.

0245 PM                              TN   0.75 IN HAIL
04/30/03   POLK                           LOTS OF 0.75 INCH HAIL
                                          NEAR THE NORTH CAROLINA
                                          BORDER IN RURAL AREAS.
                                          REPORTED BY POLK COUNTY
                                          911.

0245 PM    COPPERHILL                TN   1.00 IN HAIL
04/30/03   POLK                           QUARTER SIZE HAIL FELL IN
                                          EASTERN POLK NEAR
                                          COPPERHILL. REPORTED BY
                                          STORM SPOTTER.

0300 PM    ELIZABETHTON              TN   1.00 IN HAIL
04/30/03   CARTER                         MILLIGAN COLLEGE DIME TO
                                          QUARTER SIZE HAIL
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0300 PM    ERWIN                     TN   0.75 IN HAIL
04/30/03   UNICOI                         REPORTED BY UNICOI COUNTY
                                          911.

0320 PM    DUCKTOWN                  TN   1.00 IN HAIL
04/30/03   POLK                           ABOUT 10 MILES WEST
                                          DUCKTOWN.REPORTED BY POLK
                                          COUNTY 911.

0420 PM    12SW GREENEVILLE          TN   0.75 IN HAIL
04/30/03   GREENE                         DIME SIZE HAIL IN CANEY
                                          BRANCH. REPORTED BY
                                          DISPATCH.

0500 PM    PIKEVILLE                 TN   0.75 IN HAIL
04/30/03   BLEDSOE                        DIME SIZE HAIL REPORTED
                                          BY 911 DISPATCH.

0500 PM    WARTBURG                  TN   1.00 IN HAIL
04/30/03   MORGAN                         8 MILES WEST OF
                                          WARTBURG.REPORTED BY
                                          MORGAN COUNTY 911.

0500 PM    WARTBURG                  TN   WIND DAMAGE
04/30/03   MORGAN                         TREES DOWN 8 MILES WEST
                                          OF WARTBURG. REPORTED BY
                                          MORGAN COUNTY 911.

0550 PM    HABERSHAM                 TN   0.75 IN HAIL
04/30/03   CAMPBELL                       DIME SIZE HAIL REPORTED
                                          BY RADIO STATION.

0640 PM    4W SODDY-DAISY            TN   WIND DAMAGE
04/30/03   HAMILTON                       2 TREES REPORTED DOWNED
                                          ON MOWBRAY MOUNTAIN.
                                          POWERLINES ALSO DOWN IN
                                          RED BANK. REPORTED BY
                                          HAMILTON COUNTY EMERGENCY
                                          SERIVICES DISPATCH.

0648 PM    DUFF                      TN   FLASH FLOOD
04/30/03   CAMPBELL                       SHERIFFS DISPATCH
                                          REPORTED THAT FLASH
                                          FLOODING WAS OCCURRING
                                          ALONG DAVIS CREEK IN THE
                                          CATULA...RUSSELL FORK AND
                                          DUFF AREAS.

0651 PM    CATULA                    TN   FLASH FLOOD
04/30/03   CAMPBELL                       FLASH FLOODING WITH ROADS
                                          BLOCKED BY WATER AND
                                          STREAM OVERFLOW CONTINUED
                                          THROUGH 830 PM IN THE
                                          CATULA AREA. DURING THE
                                          EVENT...AN OLDER LADY WAS
                                          EVACUATED FROM HER
                                          TRAILER AND A CAR WAS
                                          WASHED AWAY BUT NO ONE
                                          WAS FOUND INSIDE THE
                                          VEHICLE. REPORTED BY 911
                                          DISPATCH.

0730 PM    PEABODY                   TN   FLASH FLOOD
04/30/03   CAMPBELL                       A MUDSLIDE OCCURRED ALONG
                                          HIGHWAY 25W NEAR PEABODY
                                          AT AROUND 730 PM.
                                          REPORTED BY 911
                                          DISPATCH.

0800 PM    HABERSHAM                 TN   FLASH FLOOD
04/30/03   CAMPBELL                       A MUDSLIDE OCCURRED ALONG
                                          25W NEAR HABERSHAM AT
                                          AROUND 800 PM. ROAD CREWS
                                          ARE NEARING COMPLETION OF
                                          CLEANUP WITH ONE LANE
                                          STILL BLOCKED AS OF 907
                                          PM. REPORTED BY 911
                                          DISPATCH.

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Sullivan

When
May 1, 3:00 PM EST
Where
Sullivan County, Blountville
Reported by
NEWSPAPER
Coordinates
36.513, -82.304 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356145.